PMCCPMCCPMCC

Search tips
Search criteria 

Advanced

 
Logo of jrsocmedLink to Publisher's site
 
J R Soc Med. 2004 June; 97(6): 285–287.
PMCID: PMC1079495

Thyrotoxicosis, sumatriptan and coronary artery spasm

Sukhbinder Bassi, MRCP, Raj Amersey, MD MRCP, Robert Henderson, DM FRCP, and G Keith Morris, MD FRCP

The anti-migraine agent sumatriptan sometimes causes chest tightness, presumed to be secondary to coronary artery spasm. Another proposed factor in coronary artery spasm is thyrotoxicosis. The combination may be hazardous.

CASE HISTORY

A woman aged 45 sought advice after experiencing recurrent headache for eight months. A CT scan was normal and migraine was diagnosed. Eight months later she was admitted to her local hospital with headache, weight loss, palpitations, diarrhoea and episodic non-exertional chest tightness radiating to her jaw. Free thyroxine was 130 pmol/L (reference range 11.0-23.0), free tri-iodothyronine was 29.2 pmol/L (3.5-6.5) and thyroid stimulating hormone was <0.1 mU/L (0.1-5.5), confirming thyrotoxicosis. Her headache was attributed to migraine and, before the thyroid function results were available, she was given oral sumatriptan 50 mg. Forty-five minutes later she had a cardiac arrest with ventricular fibrillation from which she was successfully resuscitated. 24 hours later she was transferred to our centre for further investigation. On admission to the coronary care unit her electrocardiogram (ECG) showed marked anterolateral T wave inversion, and serum troponin I was raised at 54.3 μg/L (0.0-0.15). A transthoracic echocardiogram showed mild to moderate global impairment of both left and right ventricular systolic function. 28 hours post sumatriptan she had two episodes of pulseless electrical activity during which her ECG showed sinus and nodal bradycardia associated with 2 mm transient ST segment elevation. External cardiac massage was administered and both these episodes resolved within one minute.

She was taken to the cardiac catheter laboratory that morning. On arteriography coronary anatomy was normal apart from an ostial left main stem stenosis (Figure 1a). When guidewires were passed into the anterior descending and distal circumflex coronary arteries there was marked circumflex artery spasm (Figure 1b) which responded well to intracoronary nitrate. Intravascular ultrasound showed a rim of intimal hyperplasia in the proximal left anterior descending artery, together with a minor degree of negative remodelling. There was marked ostial left main stem narrowing but no significant left main stem atheroma.

Figure 1
Coronary angiograms. (a) ostial left main stem coronary artery stenosis (arrow); (b) circumflex artery spasm (arrow) following passage of a guidewire; (c) four months after deployment of left main stem stent confirming patency of both stent (white arrow) ...

These findings were considered to be due to intense ostial left main stem spasm. One might have expected such spasm to reverse with intracoronary isosorbide dinitrate, but repeated injections were unsuccessful. The left main stem obstruction was treated with implantation of a drug-eluting coronary stent.

Her haemodynamic status improved and she had no further arrhythmias or chest pain. The thyrotoxicosis was treated with sodium iopodate, dexamethasone and carbimazole, with prompt resolution over the next four days. Four months later she was referred for radioactive iodine treatment, at which time repeat coronary arteriography showed a widely patent left main stem stent without restenosis or other significant coronary abnormality (Figure 1c).

COMMENT

Hyperthyroidism is associated with cardiac morbidity and mortality, primarily due to cardiomyopathy, atrial arrhythmia and thromboembolism. Patients with hyperthyroidism also present with angina secondary to coexisting atherosclerotic coronary artery disease and enhanced platelet reactivity and adhesiveness.1 In this report the patient had life-threatening coronary artery spasm. Previous case reports have suggested that angina in thyrotoxic patients may be due to coronary artery spasm,2-6 and in two of these the symptoms and coronary spasm could be reproduced by intracoronary injection of the 5-hydroxytryptamine agonist (5-HT1E) ergonovine maleate.2,3 Another such agonist (5-HT1D) is the antimigraine drug sumatriptan, and there have been reports of chest pain and myocardial infarction with its use,7,8 thought to be due to coronary artery spasm. This agent, which is rapidly absorbed, is contraindicated in patients with ischaemic heart disease. In the present case, we believe that the episodic non-exertional chest tightness was due to coronary spasm associated with the thyrotoxicosis and that the cardiac arrest was the result of additional spasm induced by sumatriptan. In a patient with thyrotoxicosis and angina, the use of vasoactive agents demands special caution.

Acknowledgments

We thank Dr Neal Uren, Department of Cardiology, Royal Infirmary of Edinburgh, for reviewing the intravascular ultrasound images.

References

1. Hellem AJ, Segaard E, Solem JH. The adhesiveness of human blood platelets and thyroid function. Acta Med Scand 1975;197: 15-17 [PubMed]
2. Featherstone HJ, Stewart DK. Angina in thyrotoxicosis: thyroid related coronary artery spasm. Arch Intern Med 1983;143: 554. [PubMed]
3. Nakano T, Konishi T, Takezawa H. Vasospastic angina in thyrotoxicosis—case reports. Angiology 1987;38: 717-22 [PubMed]
4. Phull PS, Collins CE, Norell MS, Thomas DJB. Variant angina in thyrotoxicosis. Br J Clin Pract 1993;47: 17-18 [PubMed]
5. Wei JY, Genecin A, Greene HL, Achuff SC. Coronary spasm with ventricular fibrillation during thyrotoxicosis: response to attaining euthyroid state. Am J Cardiol 1979;43: 335-9 [PubMed]
6. Carey D, Hurst JW Jr, Silverman ME. Coronary spasm and cardiac arrest after coronary arteriography in unsuspected thyrotoxicosis. Am J Cardiol 1992;70: 833-4 [PubMed]
7. Ottervanger JP, Paalman HJ, Boxma GL, Stricker BH. Transmural myocardial infarction with sumatriptan. Lancet 1993;341: 861-2 [PubMed]
8. Kelly KM. Cardiac arrest following use of sumatriptan. Neurology 1995;45: 1211-13 [PubMed]

Articles from Journal of the Royal Society of Medicine are provided here courtesy of Royal Society of Medicine Press